Kansas, 2004

Flash Flooding in Kansas, July 24, 2004

July 24, 2004 · NWS TOP · 5 events in 5 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$935,000
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 24, 2:25 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 2:25 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT SAT JUL 24 2004

.DISCUSSION...

PRIMARY FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND AMOUNTS
TODAY THROUGH SATURDAY MORNING...AND TEMPERATURES TODAY THROUGH
TUESDAY.

THE 00Z UPPER AIR MAPS ALONG WITH WATER VAPOR SATELLITE IMAGERY
SHOWS A SHORTWAVE TROUGH OVER WYOMING AND NORTHERN CO DIGGING
SOUTHEAST INTO THE WESTERN HIGH PLAINS. AN 850 MB LOW WAS DEVELOPING
OVER NORTHWEST OK...CAUSING THE 850MB WINDS OVER SOUTHERN KS TO
BECOME SOUTHERLY. THE SOUTHERLY WINDS WILL ADVECT DEEP GULF MOISTURE
NORTH OVER THE SURFACE FRONT CAUSING WIDESPREAD RAIN AND ISOLATED
THUNDERSTORMS TO CONTINUE ACROSS MOST OF THE FA TODAY. BANDS OF
MODERATE RAINFALL WERE NOTED ACROSS THE SOUTHERN COUNTIES OF THE FA
EARLY THIS MORNING. AREAS ALONG AND SOUTH OF I-35 MAY EXPERIENCE
LOCALIZED FLOODING THIS MORNING DUE TO THE SATURATED GROUND FROM
THURSDAY HEAVY RAINFALL. THE LATEST 6Z MESO ETA FCST MODEL SHOWS THE
850MB LOW SHIFTING EAST INTO EXTREME SOUTHEAST KS BY EARLY THIS
AFTERNOON. THIS WILL CAUSE THE BEST ISENTROPIC LIFT TO MOVE EAST OF
THE FA OVER WESTERN MO DURING THE AFTERNOON HOURS. THE MODERATE
RAINFALL SHOULD MOVE EAST OF THE AREA DURING THE AFTERNOON HOURS. I
WAS THINKING ABOUT ISSUING A FLOOD WATCH FOR THE SOUTHEAST COUNTIES
BUT WAS NOT CONFIDENT IN THE QPF SURPASSING FLASH FLOOD GUIDANCE.

THE COOL AIRMASS AT THE SURFACE WILL REMAIN IN PLACE. TEMPERATURES
TODAY WILL BE NEARLY STEADY WITH HIGHS IN THE UPPER 60S IN THE
NORTHWEST COUNTIES TO THE LOWER 70S IN THE SOUTHEAST COUNTIES DUE TO
EXTENSIVE CLOUD COVER AND PERIODS OF RAIN.

THE RAIN CHANCES SHOULD END EARLY SATURDAY MORNING FROM WEST TO EAST
ACROSS THE FA AS THE 5H TROUGH OVER THE WESTERN HIGH PLAINS DIGS
SOUTHEAST INTO THE MID MS RIVER VALLEY. DRIER AIR WILL ADVECT SOUTH
AND SKIES WILL CLEAR SATURDAY NIGHT AND SUNDAY. TEMPERATURES WILL
CONTINUE TO BE COOL ON SUNDAY WITH HIGHS ONLY REACHING THE MID TO
UPPER 70S. THE COOL SURFACE RIDGE OVER THE SOUTHERN PLAINS WILL MOVE
EAST OF THE REGION BY BY MID WEEK ALLOWING HIGH TEMPERATURES TO WARM
INTO THE MID 80S BY NEXT TUESDAY. DEEPER GULF MOISTURE WILL BEGIN TO
ADVECT NORTH TUESDAY NIGHT/WED MORNING PROVIDING A CHANCE OF
THUNDERSTORMS ACROSS THE AREA LATE TUESDAY NIGHT THROUGH THE END OF
NEXT WEEK.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 24, 3:48 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
448 AM CDT SAT JUL 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
448 AM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY
ALONG AND EAST OF A COUNCIL GROVE TO ALMA TO HOLTON LINE. MINOR
FLOODING MAY OCCUR SOUTH OF INTERSTATE 35 WHERE THE GROUND REMAINS
SATURATED FROM HEAVY RAINFALL 48 HOURS AGO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Lyon

When
July 24, 7:30 AM CST to 9:00 AM CST
Where
Lyon County, Admire
Property damage
$935,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rains totaling 3 to 6 inches the morning of the 24th with flash flooding the result. Numerous rural roads and bridges were washed out or badly damaged. Damage totals were over 900 thousand dollars.

Flash Flood, Osage

When
July 24, 7:30 AM CST to 9:00 AM CST
Where
Osage County, Lyndon
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Several rural roads in Osage county had up to 10 inches of water over them for a time.

Flash Flood, Shawnee

When
July 24, 7:30 AM CST to 9:00 AM CST
Where
Shawnee County, Topeka
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Several roads near Topeka were closed for a time due to high water.

Flash Flood, Wabaunsee

When
July 24, 7:30 AM CST to 9:00 AM CST
Where
Wabaunsee County, Alma
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Flash Flood, Douglas

When
July 24, 8:00 AM CST to 10:00 AM CST
Where
Douglas County, Lawrence
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains totaling around 3 inches produced flash flooding for a time. Several streets in Lawrence were closed for a time due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405332, 5405333, 5405334, 5405335, 5405336.